Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 33, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 7, 2004, 6:30 PM EDT for Baltimore County, City of Baltimore, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2004, 6:30 PM EDT (22:30 UTC)
- Expired
- Jul 7, 2004, 9:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Baltimore County, MD, City of Baltimore, MD
The radar
The Sterling radar (KLWX), 85 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 072231 FFWLWX MDC005-510-080130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 630 PM EDT WED JUL 7 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS RE-ISSUED A * FLASH FLOOD WARNING FOR BALTIMORE COUNTY IN NORTHERN MARYLAND BALTIMORE CITY IN NORTHERN MARYLAND * UNTIL 930 PM EDT. * AT 630 PM EDT...MAJOR FLOODING WAS CONTINUING IN PARTS OF THE AREA. WATER RESCUES WERE ONGOING IN THE WESTERN PART OF THE COUNTY. SOME ROADS ARE SHUT DOWN DUE TO HIGH WATER. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED DURING THE MID EVENING HOURS. RAINFALL AMOUNTS SHOULD BE LIGHTER THAN THIS AFTERNOONS STORMS...PERHAPS 1/2 TO 3/4 OF AN INCH. NO MORE RAIN IS EXPECTED OVERNIGHT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3931 7685 3919 7645 3928 7636 3961 7659 $$ RDH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:00 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 7, 3:00 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT WED JUL 7 2004 .SHORT TERM...TONIGHT-THU... TSTMS FORMING ALONG THE CLD/CLR DIFFERENTIAL HTG BNDRY. WROTE ABT THE MET PARAMETERS THAT WL CONTRIBUTE TO TSTM DVLPMNT IN MY MRNG DSCN. SVR TSTM WTCH OUT E OF THE MTNS UNTIL 6 PM. XPCT TO SEE CLRG BY MDNGT...AND HV CUT DOWN SIGNIFICANTLY ON THE CLD CVR IN GRIDS OVRNGT. THINK WE HV ONE MORE DAY OF PSBL TSTMS ON THU B4 THINGS BECOME WARMER AND DRIER. CD FNT JUST ABT OUT OF CWA BY 00Z FRI. GOTTA GO... WOODY && LONG TERM (THU NIGHT-WED) UPPER LOW DEPARTS NORTHEASTERN STATES/SERN CANADA THU NIGHT AND STRONG RIDGE BUILDS IN. WX TURNS HOT AND HUMID AS RESULT WITH TEMPS AROUND 90 AND DEWPOINTS NEAR 70F. MCS ACTIVITY COULD ROLL THRU SRN NY/NRN PA DURING THE WEEKEND OVER TOP OF RIDGE. ISOLD -TSRA ACTIVITY POSSIBLE SUN-MON MAINLY OVER THE HIR TERRAIN DUE TO DIFFERENTIAL HEATING. A WEAK COLD FRONT WILL TRY TO PENETRATE THE AREA PERHAPS ON WED TO BRING SOME RELIEF TO THE HEAT AND HUMIDITY. ROSA .LWX WATCHES/WARNINGS/ADVISORIES... DC...SVR TSTM WTCH TIL 22Z. MD...SVR TSTM WTCH MD003-005-009-013-017-021-025-027-031-033-037. VA...SVR TSTM WTCH VAZ041-042-050>054. WV...NONE. MARINE...SVR TSTM WTCH PTMC AND MD PTN OF CHES BAY. &&
Hazardous weather outlook, Jul 7, 11:20 AM EDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1120 AM EDT WED JUL 7 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-080800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1120 AM EDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED AN OUTLOOK FOR PORTIONS OF WESTERN VIRGINIA...EASTERN WEST VIRGINA...AND WESTERN MARYLAND AS HAVING A RISK FOR SEVERE THUNDERSTORMS. THE MOST LIKELY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND POSSIBLY LARGE HAIL. THIS IS MOST LIKELY TO OCCUR BETWEEN 2 AND 7 PM. STORMS WILL HAVE THE POTENTIAL TO DRIFT FURTHER EAST INTO THE METROPOLITAN AREAS IN THE LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.
In the hours before
Special weather statement, Jul 7, 5:26 PM EDT, 1 hour 4 minutes before
MDZ007-072215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 526 PM EDT WED JUL 7 2004 MDZ007-072215- A STRONG THUNDERSTORM WILL MOVE NORTHEAST OVER SOUTHERN PORTIONS OF HARFORD COUNTY THROUGH 6 PM. EXPECT WIND GUSTS TO 50 MPH...TORRENTIAL RAINFALL...AND FREQUENT LIGHTNING STRIKES WITHIN THIS STORM. AREAS ALONG AND SOUTH OF A FALLSTON TO HICKORY TO DARLINGTON WILL EXPERIENCE THE STRONGEST ACTIVITY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT WEDNESDAY EVENING FOR DISTRICT OF COLUMBIA AND PORTIONS OF MARYLAND AND NORTHERN VIRGINIA.
Local storm report, Jul 7, 5:50 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
550 PM EDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0519 PM FLASH FLOOD WOODLAWN 39.31N 76.75W
07/07/2004 BALTIMORE MD COUNTY OFFICIAL
MANY ROADS CLOSED COUNTYWIDE DUE TO HIGH WATER
&&
RDHLocal storm report, Jul 7, 5:55 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
555 PM EDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0519 PM FLASH FLOOD BALTIMORE 39.30N 76.61W
07/07/2004 BALTIMORE CITY MD AMATEUR RADIO
NUMEROUS ROADS FLOODED IN 21215 ZIP CODE. PARK HEIGHTS
AVENUE AND REISTERSTOWN ROAD FLOODED. NORTHWEST PART OF
THE CITY HARDEST HIT.
&&
RDHLocal storm report, Jul 7, 6:03 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
603 PM EDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND DMG BOWIE 38.96N 76.74W
07/07/2004 PRINCE GEORGES MD FIRE DEPT/RESCUE
POWERLINES DOWNED IN SEVERAL LOCATIONS.
0445 PM TSTM WND DMG FORT MEADE 39.11N 76.74W
07/07/2004 ANNE ARUNDEL MD FIRE DEPT/RESCUE
MANY TREES AND POWERLINES DOWNED COUNTYWIDE.
0509 PM TSTM WND DMG ESSEX 39.30N 76.45W
07/07/2004 BALTIMORE MD EMERGENCY MNGR
TREES DOWNED
&&
MANNINGLocal storm report, Jul 7, 6:08 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
608 PM EDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD WOODLAWN 39.31N 76.75W
07/07/2004 BALTIMORE MD EMERGENCY MNGR
WATER RESCUES ONGOING AROUND WESTVIEW. PEOPLE STANDING ON
TOP OF THEIR VEHICLES.
&&
RDHLocal storm report, Jul 7, 6:26 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG BALTIMORE 39.30N 76.61W
07/07/2004 BALTIMORE CITY MD FIRE DEPT/RESCUE
TREES DOWNED
&&
MANNINGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:25 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 50 min |
| Jul 7, 2:39 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 51 min |
| Jul 7, 2:51 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 39 min |
| Jul 7, 2:57 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 63 min |
| Jul 7, 3:27 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 48 min |
| Jul 7, 3:29 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 3 hr |
| Jul 7, 4:19 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 41 min |
| Jul 7, 4:34 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 56 min |
| Jul 7, 4:47 PM EDT | Severe Thunderstorm Warning | LWX | City of Baltimore | 43 min |
| Jul 7, 4:59 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 46 min |
Nearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.